Tinnitus is the hearing of sound when no external sound is present. While often described as a ringing, it may also sound like a clicking, hiss or roaring. Rarely, unclear voices or music are heard. The sound may be soft or loud, low pitched or high pitched and appear to be coming from one ear or both. Most of the time, it comes on gradually. In some people, the sound causes depression or anxiety and can interfere with concentration.
Sound-masking devices provide a pleasant or benign external noise that partially drowns out the internal sound of tinnitus. The traditional sound-masking device is a tabletop sound machine, but there are also small electronic devices that fit in the ear. These devices can play white noise, pink noise, nature noises, music, or other ambient sounds. Most people prefer a level of external sound that is just slightly louder than their tinnitus, but others prefer a masking sound that completely drowns out the ringing.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
The physician may also request an OAE test (which is very sensitive to noise induced hearing damage), an ECochG (looking for Meniere's disease and hydrops, an MRI/MRA test (scan of the brain), a VEMP (looking for damage to other parts of the ear) and several blood tests (ANA, B12, FTA, ESR, SMA-24, HBA-IC, fasting glucose, TSH, anti-microsomal antibodies).
Many of the press headlines mentioned that listening to the sound of the sea could help tinnitus, with the Metro claiming this could cure the condition. However, sound therapies that try to neutralise tinnitus using soothing sounds, such as waves or birdsong, are not new, but are part of standard treatments for this condition. Also, the report in the Lancet did not state what kind of sounds were used as therapy. Sound therapy was not the only treatment approach used, but was given as part of a specialised treatment programme delivered by expert health professionals.
Health care professionals who incline to offer patients an option or strategy to deal with tinnitus are confronted with the variability inherent to this disorder.5 The cause of tinnitus can vary, although people who experience tinnitus have usually first developed hearing loss due to ageing or from exposure to loud noise that caused peripheral auditory damage. In fact, the number of tinnitus sufferers that develop the constant ringing due to hearing loss may be even higher than thought, as some tinnitus sufferers only appear to have normal hearing when thresholds at frequencies below 8 kHz are measured. Less frequently, tinnitus may also occur after a head or neck injury, or due to the presence of an acoustic neuroma. Certain medications may also contribute to the development of tinnitus through effects on hair cells in the inner ear or via mechanisms that are not yet well understood.6 This variety in cause has been the first part of the challenge in developing a “cure” or effective treatment for tinnitus. However, even for the largest group of tinnitus sufferers (those who may develop tinnitus due to hearing damage), effective treatments have been hard to come by.
^ Langguth B, Goodey R, Azevedo A, et al. (2007). "Consensus for tinnitus patient assessment and treatment outcome measurement: Tinnitus Research Initiative meeting, Regensburg, July 2006". Tinnitus: Pathophysiology and Treatment. Progress in Brain Research. 166. pp. 525–36. doi:10.1016/S0079-6123(07)66050-6. ISBN 978-0444531674. PMC 4283806. PMID 17956816.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly.